Synthetic cannabinoids, sometimes called synthetic marijuana, K2, or spice is a man-made form of cannabis. Manufacturers worked to copy the chemical makeup of the natural substance to produce a similar chemical product. However, these are highly dangerous drugs with unknown ingredients and no regulatory oversight. This makes them highly dangerous in multiple ways. For those who have synthetic cannabinoids side effects, a trip to the emergency room may be necessary. At Venture Academy, our team can offer support in the treatment of this type of drug use.
What Can Happen When Consuming Synthetic Cannabinoids?
Dozens of companies around the world have produced synthetic cannabinoids following various chemical designs. Many are advertised as safe alternatives to using marijuana. These products sometimes skirt federal guidelines because they are not technically labeled as illegal until they are inspected and confiscated.
When a person uses these products, there is no way to know the synthetic cannabinoid side effects. Each manufacturer’s product, along with each batch from them, can vary. The U.S. Centers for Disease Control and Prevention have warned of reports of sudden death, severe bleeding, and other high-risk health occurrences in people who have used these products. Other side effects reported include:
- Rapid heart rate
- Toxic overdoses
Some people have suffered synthetic cannabinoids side effects resulting in long-term stays in hospitals as well as in intensive care units.
What Makes Synthetic Cannabinoids Unsafe?
Spice and other drugs like it are unpredictable due to the chemical makeup of the product. They are not natural substances. Often, there is no disclosure of what is included in the product. Many forms are produced overseas in China, where regulatory control is lacking.
These drugs are not marijuana in any way. Rather, they work similarly to what THC, the psychoactive component of marijuana, does. That is, they bind with the cannabinoid receptors in the brain and other organs. They create a similar high. These drugs can impact the brain in the same way as marijuana. In some situations, they can create a more intense response from the brain than marijuana. This is what creates feelings of paranoia and aggression. It also can lead to brain swelling, chest pains, and irrational behavior.
What Should You Do if Someone You Know Is Using Spice?
What makes synthetic cannabinoids even more worrisome is that many teens and young adults do not know much about them. They believe them to be safe to use and even legal to obtain. They are readily available through various websites and shared on social media. Yet, they can cause addictive behavior along with these intense side effects.
As a result, family members should encourage individuals to seek help immediately after consuming these products. Then, if addiction forms, reach out for professional help from our dedicated team at Venture Academy. Doing so can save their life and limit their exposure to overdose risks.
Finding the Right Support for Drug Use
For those who have a loved one struggling with drug use of any type, including synthetic cannabinoids, seeking help is critical. Our team at Venture Academy can provide support and guidance. Take the first step to learn more about our treatment programs, including:
- 30-day assessment and intervention
- Behavioural treatment
- Drug and alcohol treatment
- School programs and education
- Electronic addiction services
Find the Support Your Loved One Needs – Call Venture Academy
Synthetic cannabinoids like spice are dangerous no matter what they seem to promise. Those who are experiencing synthetic cannabinoids side effects may be time to reach out for help. At Venture Academy, our team works closely with young adults who are ready to find their way forward. Find out how we can help by calling 855.281.5813 or reaching out online today.